Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 2003, 12:51 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 12:51 PM MST (19:51 UTC)
- Expired
- Jul 23, 2003, 1:30 PM MST
- In force
- 39 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3175 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
181 WUUS55 KVEF 231951 SVRVEF AZC015-NVC003-232030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1249 PM MST WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 130 PM MST(130 PM PDT) * AT 1249 PM MST(1249 PM PDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MEADVIEW...MOVING NORTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... TEMPLE BAR AT 100 PM PDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3605 11459 3589 11416 3609 11393 3633 11432
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:25 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 9:25 AM MST, 3 hours 26 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 925 AM PDT WED JUL 23 2003 .SYNOPSIS...HIGH PRESSURE OVER NEVADA WILL BRING ABOVE NORMAL TEMPERATURES TO THE REGION FOR THE NEXT FEW DAYS. MOISTURE WILL CONTINUE TO MOVE INTO THE AREA FROM AROUND THE SOUTH SIDE OF THE HIGH WHICH WILL BRING A CONTINUED CHANCE OF THUNDERSTORMS TO THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. .DISCUSSION...SATELLITE AND RADAR DATA INDICATE AN AREA OF THUNDERSTORMS OVER SOUTHERN MOJAVE AND EXTREME SOUTHEASTERN SAN BERNADINO COUNTIES THIS MORNING MOVING SLOWLY TO THE NORTHWEST. RADAR ESTIMATES THAT SOME AREAS OF SOUTHERN MOJAVE COUNTY ARE GETTING UP TO .25 INCHES OF PRECIP WITH THESE STORMS. A COUPLE OF LIGHTNING STRIKES WERE ALSO APPARENT IN SOUTHERN INYO COUNTY. FAIRLY EXTENSIVE CLOUD COVER OVER PARTS OF THE CWA MAY INITIALLY INHIBIT HEATING KEEPING A FEW AREAS FROM REACHING FORECASTED HIGH TEMPERATURES TODAY. HAVE DECIDED TO UPDATE FORECAST FOR SOUTHEASTERN SAN BERNADINO COUNTY TO INCLUDE SLIGHT CHANCE OF SHOWERS AND THUNDER FOR THIS MORNING. REST OF FORECAST LOOKS GOOD. EXTENDED...MEDIUM RANGE MODELS IN SIMILAR AGREEMENT PLACING HIGH CENTER OVER COLORADO WITH MOIST EASTERLY FLOW SETTING UP ACROSS NEW MEXICO/ARIZONA. BEST INSTABILITY WILL KEEP THUNDERSTORMS CONFINED MAINLY TO LINCOLN/CLARK/MOHAVE AND EASTERN SAN BERNARDINO COUNTIES SATURDAY. FOR SUN-TUE MODELS SHIFT HIGH CENTER BACK WEST TOWARD NORTHERN UTAH WITH INVERTED TROUGH TRACKING ACROSS SOUTHERN ARIZONA/NORTHERN OLD MEXICO. IF THIS PATTERN VERIFIES INVERTED TROUGH WILL HELP SPREAD MOISTURE...THUS SHOWERS AND THUNDERSTORMS FURTHER WEST INTO FORECAST AREA EARLY NEXT WEEK WITH THE LIKELIHOOD OF MORE NOCTURNAL ACTIVITY. COUNTING ON MORE CLOUD COVER AND LOWER HEIGHTS TO BRING TEMPERATURES BELOW NORMAL. .LAS...NONE. SALMEN
Hazardous weather outlook, Jul 23, 5:14 AM MST, 7 hours 37 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-241300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 514 AM PDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. ALTHOUGH SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS...CONDITIONS DO NOT FAVOR WIDESPREAD FLASH FLOODING OR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL CONTINUE TO CIRCULATE AROUND AN AREA OF HIGH PRESSURE OVER THE WESTERN STATES THROUGH THE PERIOD. THIS WILL CONTINUE TO BRING DAILY ISOLATED TO SCATTERED THUNDERSTORMS TO PARTS OF THE REGION.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:06 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
| Jul 22, 6:34 PM MST | Flash Flood Warning | VEF | Mohave | 56 min |
| Jul 23, 1:38 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 37 min |
| Jul 23, 2:57 PM MST | Flash Flood Warning | VEF | Clark | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.